Thunderstorm Wind, Greeley
- When
- July 15, 5:40 PM CST
- Where
- Greeley County, 3.68 mi W of Spalding
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 41.690, -98.440
Thunderstorms developed across south central Nebraska during the evening hours along a surface boundary as an upper level disturbance cross the region. Strong winds of 60 to 65 mph were reported, along with penny to nickel size hail, were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed across south central Nebraska during the evening hours along a surface boundary as an upper level disturbance cross the region. Strong winds of 60 to 65 mph were reported, along with penny to nickel size hail, were reported. Locally heavy rain also fell, with over 2 inches reported in Nuckolls County and over 3 inches in York County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 5:25 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 625 PM CDT TUE JUL 15 2008 .AVIATION...THE MAIN ISSUE FOR THE 00Z TAF WILL BE THE CHANCE OF THUNDERSTORMS. THUNDERSTORMS CURRENTLY NORTH OF GREELEY ARE EXPECTED TO CONTINUE MOVING SOUTHEAST THIS EVENING. THIS WOULD BRING THEM TO NEAR KGRI BY 02Z...PROVIDED THAT THEY CONTINUE A SIMILAR MOVEMENT TO WHAT THEY HAVE NOW. WILL ADD A TEMPO GROUP AT 02Z...AND THEN END THE STORMS AROUND 05Z. ONCE THE STORMS EXIT...IT SHOULD BE VFR FOR THE REMAINDER OF THE TAF PERIOD. WINDS ARE A SECONDARY CONCERN...WITH THEM INCREASING AGAIN OUT OF THE SOUTH TOWARDS LATE MORNING ON WEDNESDAY. && .PREV DISCUSSION... /ISSUED 209 PM CDT TUE JUL 15 2008/ SHORT TERM...THROUGH 12Z THURSDAY. WARM AND MORE HUMID DAY TODAY WITH NICE SOUTHERLY BREEZE. AT THIS TIME...THERE ARE THREE AREAS OF FOCUS FOR AT LEAST SOME CONVECTION THIS EVENING. ONE AREA IS IN THE NORTHEAST CWFA...AND IN TANDEM WITH ALREADY ONGOING AND ISOLATED PRECIPITATION WEST OF NORFOLK. THAT IS AN AREA OF BETTER CONVERGENCE....BUT THAT CONVERGENCE REALLY DOESN/T STAY ORGANIZED IN THE GID CWFA. IN THE SOUTHEAST CWFA...REMNANT CLOUDS FROM LAST NIGHT/S WEATHER MAY BE ENOUGH TO PRODUCE A STORM OR TWO...AS THE CAP IS WEAKER IN THAT AREA. FINALLY...TO THE WEST...SOMETHING SIMILAR TO YESTERDAY IS POSSIBLE. INCREASED CONVERGENCE OVER NORTHEAST COLORADO...WITH GOOD MOISTURE FEED INTO SOUTHWEST COULD BE TRIGGER FOR HIGH PLAINS CONVECTION...WHICH MAY EVENTUALLY MOVE EAST INTO THE AREA BY MID EVENING. ALL OF THIS SPELLS AN EVENING ROUND OF CONVECTION...BASICALLY ISOLATED IN COVERAGE...AND HARD TO PINPOINT JUST WHERE. ONE THING THAT IS LESS FAVORABLE...IS THE LACK OF THE STRONGER WAVE/KICKER LIKE LAST NIGHT. FLOW IS SHADE MORE ZONAL...AND TOUGH TO PICK THE WAVE OUT. INVERTED V SOUNDINGS ARE FAVORABLE FOR WIND GUST POTENTIAL FROM ANY THUNDERSTORMS WHICH FORM. SLIGHT INCREASE INCREASE IN LOW LEVEL MOISTURE MAY NOT BE AS FAVORABLE FOR MORE HEAT BURSTS...BUT THE POSSIBILITY FOR A COUPLE OF HEAT BURST GENERATE WIND EVENTS AS STORMS COLLAPSE STILL LOOKS TO BE THERE. ON WEDNESDAY...LOOKS LIKE NEAR DAWN CONVECTION WILL BE MUCH LESS THAN THAT OF TODAY...WITH MORE SUNSHINE FROM THE GET GO. LOCALLY BREEZY AFTERNOON ON TAP TOO. STRONG CAP THROUGH THE DAY SHOULD YIELD SUNNY SKIES. AM NOT INCLINED TO THINK MUCH OF THE NORTHERN/HIGH PLAINS CONVECTION WEDNESDAY NIGHT WILL INTRUDE ON THE CWFA THANKS 13 TO 15 DEGREE H7 TEMPERATURES IN PLACE. LONG TERM...THURSDAY THROUGH TUESDAY. FOCUS IS ON THUNDERSTORM CHANCES...PARTICULARLY FROM THURSDAY AFTERNOON INTO FRIDAY AS CONVECTION IS LOOKING MORE AND MORE PROMISING IN THIS TIME FRAME. UPPER PATTERN FEATURES THE MAIN WESTERLIES ACROSS THE NORTHERN PLAINS...AND AN UPPER RIDGE AXIS ACROSS THE SOUTHERN PLAINS. ENERGY TRANSLATES THRU THE MEAN FLOW TO NORTH CAUSING A COLD FRONTAL BOUNDARY TO PUSH SOUTH FROM THE DAKOTAS AND WYOMING INTO NORTHERN AND WESTERN NEBRASKA THURSDAY MORNING...REACHING CENTRAL NEBRASKA THURSDAY AFTERNOON. MOISTURE POOLS AHEAD OF THE FRONT WITH SFC DPS PROGGED UPWARDS OF 70 DEGREES BY MID TO LATE AFTERNOON. WITH THE INCREASE IN MOISTURE AND HEATING...THE ATMOSPHERE DESTABILIZES WITH HIGH CAPES PROGGED. FORECAST SOUNDINGS ALONG THE FRONT INDICATE THE INVERTED V TYPE WHICH IS INDICATIVE OF DAMAGING WIND POTENTIAL. PRECIPITABLE WATER VALUES AVERAGE AN INCH AND A HALF TO AT LEAST TWO INCHES...IF NOT MORE...AND HEAVY RAINFALL WITH SIGNIFICANT PRECIPITATION AMOUNTS ARE POSSIBLE WHICH MAY LEAD TO AREAS OF FLASH FLOODING. THE INDIVIDUAL STORM MOTION IS TO THE NORTHEAST AT ROUGHLY 10 TO 20 KTS...WHILE THE ENTIRE AREA OF CONVECTION GRADUALLY SHIFTS SOUTHEAST WITH THE PROGRESSION OF THE FRONT. POTENTIAL FOR BACKBUILDING AND TRAINING OF STORMS ALSO EXIST AND THIS COMBINED WITH THE HEAVY RAINFALL POTENTIAL WILL ALSO BE CONDUCIVE CONDITIONS FOR HYDROLOGIC PROBLEMS. IF THIS HOLDS TRUE...MAY NEED TO HAVE A FLASH FLOOD HEADLINE THURSDAY EVENING INTO FRIDAY...AND WILL CONTINUE TO MENTION THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING IN THE HAZARDOUS WEATHER OUTLOOK. IN SUMMARY...THE SEVERE WX HAZARDS CONSIST OF THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN/FLOODING PROBLEMS. NOW THE FRONTAL TIMING VARIES AMONG THE MODELS WITH THE NAM THE QUICKEST IN BRINGING IN THE BOUNDARY AND THE GFS THE SLOWER ONE. THE NAM IS IN DECENT AGREEMENT WITH THE ECMWF AND HAS PERFORMED BETTER OVERALL AND THEREFORE TRENDED TOWARD THIS SCENARIO. HAVE INCREASED POPS QUITE A BIT FOR THURSDAY NIGHT INTO THE LIKELY CATEGORY AND BELIEVE ITS TIME TO THROW IN THE SEVERE WORDING POTENTIAL INTO THE ZONES/GRIDS. FRIDAY WX WILL STILL BE DEPENDENT UPON CONVECTION THURSDAY/THURSDAY NIGHT AND EXPECT SOME LINGERING/REDEVELOPING PCPN INTO THE DAY. HAVE MAINTAINED THE HPC POPS INTO FRIDAY NIGHT BUT TIME WILL TELL HOW THIS END OF THE WEEK CONVECTION UNFOLDS. HAVE ALSO KEPT SOME PCPN CHANCES INTO SATURDAY AS STORMS MAY WORK THEIR WAY EAST/SOUTH FROM THE NORTHERN AND HIGH PLAINS AREA. BEYOND THAT...TIMING OF SYSTEMS AND BOUNDARIES BECOME MORE DIFFUSE AND RATHER THAN BLANKET 20 POPS FOR THE DURATION OF THE SUN TO TUES PERIODS...HAVE WENT WITH SOME SILENT 14 POPS FOR NOW. THIS PERIOD DOES NOT COMPLETELY DRY...BUT REMAINS UNCERTAIN AS TO HOW WET IT WILL BE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 435 PM CDT TUE JUL 15 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 435 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AND INTO TONIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80 IN NEBRASKA. THE MAIN HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS OF 60 MPH...QUARTER SIZE HAIL AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WHICH MAY CAUSE FLOODING PROBLEMS. SOUTH OF INTERSTATE 80 AND IN NORTH CENTRAL KANSAS...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL RETURN IN EARNEST TO THE FORECAST AREA THURSDAY AND FRIDAY AS A COLD FRONT SLIDES SOUTHEAST INTO THE REGION. THIS FRONT WILL LIKELY TRIGGER SEVERE THUNDERSTORMS BY THURSDAY EVENING...AFTER WHICH THE STORMS WILL ORGANIZE AND MOVE SOUTHEAST THROUGH THE NIGHT THURSDAY. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED BY THURSDAY EVENING...AND THEN THROUGH THE NIGHT. WIDESPREAD RAINFALL IS LIKELY AS WELL...WITH MANY LOCATIONS LIKELY RECEIVING 1 TO 2 INCHES OF RAIN. AS MUCH AS 3 INCHES OF RAIN IS POSSIBLE...WHICH MAY CAUSE FLASH FLOODING PROBLEMS. THE RISK FOR THUNDERSTORMS WILL CONTINUE FRIDAY AS THE FRONT SAGS ITS WAY THROUGH THE REGION. THERE MAY SOME STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF INTERSTATE 80...PRIMARILY FOR REPORTS OF HIGH WIND. SPOTTER ORGANIZATIONS SHOULD BE ALERT TO THE POTENTIAL FOR SEVERE WEATHER THURSDAY....BY CONTINUING TO MONITOR THE WEATHER CLOSELY THE NEXT COUPLE OF DAYS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL GILTNER 40.77N 98.15W
07/11/2008 E1.00 INCH HAMILTON NE PUBLIC
&&
KINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 556 PM CDT TUE JUL 15 2008 NEZ040-152345- GREELEY- 556 PM CDT TUE JUL 15 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN GREELEY COUNTY IN CENTRAL NEBRASKA AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 8 MILES NORTH OF ERICSON...OR 24 MILES NORTHEAST OF ORD...AND MOVING SOUTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... SPALDING BY 640 PM CDT QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN NORTHERN GREELEY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122079, 122080, 122081, 122082, 122083, 122085.